Missouri, 2003

Flash Flood in Missouri, November 18, 2003

November 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 17, 5:23 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Nov 17, 5:23 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 PM CST MON NOV 17 2003

.DISCUSSION...

...SHORT TERM UPDATE...
WITH AN INCH OF RAIN HAVING ALREADY FALLEN ACROSS NWRN PORTION OF
THE CWA...ONGOING PRECIPITATION...AND ONLY DETERIORATING CONDITIONS
EXPECTED OVERNIGHT...HAVE GONE AHEAD AND ISSUED A FLOOD WATCH FOR
THE ENTIRE CWA OVERNIGHT. RECENT REPORTS FROM LARCS...MESONET
SITES...AND OTHER OBSERVATIONS ARE INDICATING HOURLY RAIN RATES IN
EXCESS OF ONE THIRD INCH (AND THIS IS ONLY IN THE SHOWERS)

AS UPPER LEVEL TROUGH AXIS APPROACHES...LOW LEVEL FLOW WILL ONLY
INCREASE FURTHER. LATEST SURFACE ANALYSIS SHOWS QUASI-STATIONARY
FRONT ALIGNED PERFECTLY ALONG THE BOSTON MOUNTAINS ACROSS ARKANSAS.
IT IS MY FEELING THAT CONTINUED MASS CONVERGENCE FROM STRONG
SRLY FLOW OF 20 KNOTS FEEDING INTO THE HIGHER TERRAIN WILL FINALLY
BUILD DEEP ENOUGH OVER THE NEXT FEW HOURS TO SPILL INTO THE AREA.
CERTAINLY 2 TO 3 INCHES OF RAINFALL IS NOT OUT OF THE QUESTION
ANYWHERE ACROSS THE CWA.

THE THREAT FOR SEVERE CONVECTION WILL REALLY DEPEND ON HOW DRYLINE
ACTIVITY OVER OKLAHOMA DEVELOPS OVER THE NEXT FEW HOURS. STRONG
VERTICAL WIND SHEAR ABOVE STABLE BOUNDARY LAYER INVERSION REMAINS
SUPPORTIVE OF SUPERCELLS OVERNIGHT (SEE DISCUSSION BELOW). WITH
APPROACHING UPPER LEVEL COLD POOL...THINK THAT ISOLATED LARGE HAIL
MAY BE POSSIBLE AS THIS ACTIVITY MOVES IN...UNLESS SUFFICIENT
SURFACE BASED DESTABILIZATION CAN OCCUR PURELY ON LOW LEVEL WARM
ADVECTION...ALLOWING STRONGER WINDS ALOFT TO PENETRATE SURFACE BASED
STABLE LAYER. WITH SOUNDINGS MORE REMINISCENT OF LANDFALLING
TROPICAL SYSTEMS...REALLY THINK HEAVY RAINFALL WILL BE THE PRIMARY
CONCERN THROUGH MID MORNING TUESDAY.

BOOKBINDER

...PREVIOUS DISCUSSION...

MAIN FORECAST FOCUS WILL BE WITH STRONG UPPER LEVEL SYSTEM CURRENTLY
PUSHING INTO THE PLAINS...WITH THE POTENTIAL FOR SEVERE WEATHER
TONIGHT.

QUESTION FOR EARLIER TODAY WAS THE LOW CLOUDS WOULD ERODE ACROSS THE
AREA OR NOT...AND THE RESULTANT AFTERNOON INSTABILITY.  LATEST
SURFACE ANALYSIS SHOWS A SURFACE BOUNDARY FROM SOUTHEAST KANSAS INTO
CENTRAL ARKANSAS AND BACK INTO THE BOOTHEEL OF MISSOURI.  THIS
BOUNDARY HAS BEEN NEARLY STATIONARY ALL DAY AND HAS HAD TROUBLE
PUSHING NORTH OF THE BOSTON MOUNTAINS.  SOUTH OF THE FRONT...VERY
MOIST AND UNSTABLE AIR EXISTS WITH DEWPOINTS FROM THE MID 60 TO LOW
70S...WHILE NORTH OF THE FRONT...A LOW OVERCAST AND DEWPOINTS
HOVERING FROM THE MID TO UPPER 50S.  18Z SOUNDING FROM SGF WAS
SHOWING THE INVERSION LAYER OF A COUPLE THOUSAND FEET THICK STILL
OVER THE AREA HOWEVER FAIRLY STEEP LAPSE RATES ABOVE 900 MB.
LIFTING THE PARCEL FROM 900 MB GIVES CAPES OF OVER 1000 J/KG WHICH
WOULD DEFINITELY SIGNIFICANT ENOUGH INSTABILITY GIVEN THE SHEAR
PROFILES FOR SIGNIFICANT SEVERE WEATHER LATER TODAY.  HOWEVER IT
APPEARS INVERSION WILL BE HARD TO BREAK UP THIS AFTERNOON.

SCATTERED WARM AIR ADVECTION SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO SPREAD NORTHEAST ACROSS THE WESTERN SECTIONS OF THE CWA THIS
AFTERNOON.  CONVECTION WILL BE AIDED BY FAVORABLE JET DYNAMICS THIS
AFTERNOON AND TONIGHT AS AREA WILL BE IN BETWEEN AN EXITING 120 KT
JET AND ENTERING 130 KT JET WITH GOOD UPPER LEVEL DIVERGENCE OVER
THE AREA IN BETWEEN THE TWO.  MAIN SURFACE BASED CONVECTION WILL
LIKELY DEVELOP FURTHER TO THE WEST AND SOUTHWEST FROM CENTRAL KANSAS
SOUTHWARD THROUGH EASTERN TEXAS.  THIS AREA OF CONVECTION WILL
PROBABLY FORM INTO A LINE OF STORMS WHICH WILL PUSH THROUGH THE CWA
LATER TONIGHT...WITH THE MAIN SEVERE WEATHER THREAT BEING STRAIGHT
LINE WIND DAMAGE.  WIND SHEAR PROFILES REMAIN FAVORABLE FOR POSSIBLE
ROTATING STORMS AND ISOLATED TORNADOES THROUGH THE FIRST HALF OF THE
OVERNIGHT HOURS...BUT DIMINISH TOWARDS MORNING.

FRONT SHOULD PUSH THROUGH DURING THE MORNING HOURS TUESDAY WITH
UPPER LEVEL SYSTEM PUSHING THROUGH DURING THE AFTERNOON.  WILL
CONTINUE CHANCE OF CONVECTION THROUGHOUT THE DAY WITH MID LEVEL
INSTABILITY INCREASING AS COLD POOL ALOFT MOVES THROUGH WITH
SHORTWAVE.  CHANCE OF SEVERE LOOKS MINIMAL BUT WOULDNT BE SURPRISED
TO SEE A FEW PEA HAIL REPORTS.

SYSTEM PUSHES EAST BY TUESDAY NIGHT AND RIDGE BEGINS TO BUILD IN BY
WEDNESDAY INTO THURSDAY BRINGING A SIGNIFICANT WARM UP BACK TO THE
AREA.  WILL PROBABLY SEE SOME 70 DEGREE READINGS IN THE WEST BY
THURSDAY.

NEXT SYSTEM MOVES INTO THE AREA BY THE WEEKEND AND WILL BRING THE
NEXT CHANCE OF CONVECTION INTO THE REGION.  HAVE EXTENDED
THUNDERSTORM CHANCES INTO SUNDAY GRIDS.

LINDENBERG

&&

.AVIATION...

RAINFALL...HEAVY AT TIMES TO BE WIDESPREAD ACROSS THE AREA
OVERNIGHT. OCCASIONAL EMBEDDED LIGHTNING WITH THUNDERSTORM TOPS TO
25000 FEET WILL BE POSSIBLE...ESPECIALLY AFTER 9 PM. CIGS/VIS REALLY
DEPENDENT ON INTENSITY OF LOCAL PRECIPITATION...BUT WILL GENERALLY
AVERAGE MVFR (OVC010-020) FOR CIGS AND VFR FOR VISIBILITY. PILOTS
AGAIN URGED TO REMAIN ALERT OF INCREASING VERTICAL WIND SHEAR
OVERNIGHT AS STRONG UPPER LEVEL TROUGH APPROACHES.

BOOKBINDER

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.
KS...FLOOD WATCH FOR ENTIRE AREA THROUGH 9 AM.

WFO SGF
Hazardous weather outlook, Nov 17, 7:53 PM CST, 5 hours 27 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
753 PM CST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL
  AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  REGIONWIDE THROUGH EARLY TUESDAY MORNING.

  DISCUSSION:

  A SURFACE WARM FRONT REMAINED STALLED JUST SOUTH OF THE BOSTON
  MOUNTAINS OVER NORTHERN ARKANSAS...AND AS A RESULT...THE LACK OF
  INSTABILITY WILL KEEP ANY THUNDERSTORMS BELOW SEVERE LIMITS
  THROUGH TONIGHT.

  HEAVY RAIN AND A FEW THUNDERSTORMS WILL CONTINUE THROUGH MUCH
  OF THE OVERNIGHT HOURS. RAINFALL AMOUNTS ALREADY RANGE BETWEEN ONE
  AND TWO INCHES IN MANY AREAS ACROSS THE OZARKS REGION...AND TOTAL
  AMOUNTS WILL LIKELY APPROACH TWO TO THREE INCHES BEFORE SUNRISE.
  A FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE AREA THROUGH
  TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  ANOTHER STRONG STORM SYSTEM WILL MOVE INTO THE AREA OVER THE
  WEEKEND AND WILL BRING THE NEXT CHANCE OF THUNDERSTORMS TO THE
  REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

BOOKBINDER

The radar

The Springfield radar (KSGF), 87 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Douglas

When
November 18, 1:20 AM CST to 2:30 AM CST
Where
Douglas County, Ava
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Slow moving thunderstorms flooded several highways and county roads near the community of Ava.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335233.